EMAIL THIS PAGE TO A FRIEND

Transactions of the Royal Society of Tropical Medicine and Hygiene

Thiacetazone--avoid like poison or use with care?


PMID 7505496

Abstract

Recent 5 reports of severe cutaneous hypersensitivity reactions in patients infected with human immunodeficiency virus (HIV) and with tuberculosis treated with thiacetazone have prompted the World Health Organization to advise against the use of thiacetazone in patients known, or suspected, to be infected with HIV. Because the poorest countries will have great difficulty in replacing thiacetazone, the history, metabolism and possible mechanisms underlying the toxicity of this inexpensive, but problematic, drug are reviewed. Guidelines for National Tuberculosis Control Programme policies in response to thiacetazone toxicity are discussed, taking into account the differing levels of resources available to developing countries.